Days 64 – 68: Beads

My Cymbalta taper is almost done.

IMG_9192.JPG

IMG_9191.JPG

IMG_9190.JPG

IMG_9189.JPG

IMG_9188.JPG

Advertisements

Day 61: Constellations

In this piece, j beautifully illustrated and painted the night sky, adding “constellations” shaped like the chemical formulas of serotonin, sertraline (zoloft) and duloxetine (cymbalta). I thought it deserved its own entry.

IMG_9102.PNG

I am still feeling dizzy, nauseous, and fatigued, and don’t know how I would have felt today even if I’d taken the right capsule this morning. Not great, I’m sure. Tapering off Cymbalta is not for the weak. Tomorrow my dad and I are driving up to MHNI to see about this study I might get to do – a double blind of one of the new CGRP drugs. My elementary school friend who is a research nurse there contacted me about it, and she’s been so nice and helpful. She said there is an “open label phase” at the end of where I would be guaranteed to be receiving the drug and not the placebo. I do have to stop taking periactin and my specifically-for-migraine supplements. I doubt I am allowed to blog about my experience with the drug, but I bet I can state the facts of my going.

I am very nervous and excited!

Days 59 & 60: (The Beginning of) A New Age

IMG_9100-0.PNG

Last night, I opened 8 Cymbalta capsules one at a time, dumping and dividing the tiny beads inside them so that I would be taking a little less each day, ending next Monday. The beads are about the size of the salt grains that come in packages with frozen soft pretzels. We did this a year ago too, and it is a huge pain. I carefully re-filled the capsules and put them in my labeled pill containers.

Filtered close-up of Part II, Symptoms:

IMG_9105.JPG

Except, two of those were labeled Sunday, each with an identical looking blue and green Cymbalta capsule. And I was probably cognitively impaired a bit from the 3 day drop from 60 – 30 mg. So yeah, I took that capsule containing 50 beads, when the one I was supposed to take contained 168. Down from yesterday but not THAT far down. Within a few hours I couldn’t even sit up in bed because my vision kept fading to black; the tinnitus was so bad I couldn’t hear the girls if they called. I had no idea why it had gotten so bad so fast, and j had to leave for work. AND I had to take X to work on her Girl Scout Troop’s service project.

I contacted a mom we’ve known for years; her daughter is in the troop and one of X’s best friends. She immediately agreed to pick X up. That was when I saw the right weekly pill container on the counter and realized what I had done. At least it made sense, and I immediately swallowed today’s capsule, hoping the difference would be absorbed into my unhappy brain sooner rather than later. After the girls delivered flyers about Scouting For Food, the family took X with them to Dairy Queen and even brought something to Zo when they dropped X off at my parents.’ I am very glad to still be living in my hometown with such nice people right now…

IMG_9101.PNG

*lady migraine 365*

The title of my blog was always kind of arbitrary.

I do use the word “lady” a lot, not at all to be proper, or to refer to myself as “a lady,” all fancy-like with my nose in the air. Rather, it was ironic slang, a fond nickname for female friends, sort of like the Ryan Gosling “Hey girl” meme except joyful and exuberant (and not with come hither eyes). “Hey lady!” I would say with a huge grin, back when I was working and hanging out and saw anyone at all with any regularity.

When I began on the Blogger website several years ago, my first choice would have been “migraine girl” which of course is being used by the esteemed migraine.com blogger and advocate Janet Geddis. I also liked “migraineuse,” a made up feminization of the term migraineur, but that is also being used, right here on WordPress, though the blog’s title is Open Letters On Migraine. The wonderful blogs The Daily Migraine and Kerry Smyres’ The Daily Headache used up that play on words. I couldn’t think of anything except to use my frequent moniker for others, and what friends and J had begun to call me as well, “lady.” But I hated the sound of “Migraine Lady.” So I ended up settling on LadyMigraine, all one word but with capitalization. I never loved it, calling up as it did Lady Gaga and Lady Godiva. It just wasn’t that… me.

And now, as of this past August, J and I are wholly committed to the migraine365 project, which is a blog unto itself, though a graphic one, with a page per day for a year depicting – in comic book style – how my migraines affect our lives. We feel so good about it, and are getting a lot of great feedback, and hope to publish when the year is finished. There is also a Migraine365 Facebook page and a Tumblr account, and my blog is linked on the website. This morning I thought, why not tie it all together even more? “365” tacks nicely on to the blog title I was already using. A mash-up name, but with spaces, which will allow me to use my normal preference for non-capitalization. And, as well, there is both a blog and a Facebook page already named “Migraine 365” which have not been active for a few years (we didn’t know about them when shortening our title from “365 Days of Migraine”), but still, for that reason I can’t cut the “lady” and I do want people who know that name to be able to find me. So lady migraine 365 is perfect. All me and all mine and linked firmly with J, and my family, and the project of my heart.

IMG_8974.PNG

Days 56 – 58: The More They Stay The Same

Monday brought more headache, frustration and car trouble… at least I was able to get Zo to her first Daisy Scout meeting, and my dad came to the rescue with jumper cables and it was all very easy, though I was breathless with anxiety about my former boss’s hybrid SUV being parked quite nearby in the church parking lot. X said slyly, “Maybe she did something to our car!” Ha.

IMG_9086.PNG

We had our first rehearsal, a meeting and read-through, really, for the aforementioned production of The Best Christmas Pageant Ever. I am to play Mrs. McCarthy, a slightly bigger and more fun role than I’d realized in my initial disappointment. As I previously have said, I had begun to covet the lead, Grace, for reasons of pride, really, imagining a triumphant return to the living. You know? But was I ready for so many lines, so much depending on me, being in every single scene? Even in high school, I avoided the lead roles so that stress and anxiety wouldn’t make me sick with migraine and cause me to miss practices and performances. But still. I didn’t try out for any lead roles then… this time I really tried, and failed, and I am shocked at how hard it has been for me to get over the loss. J got the role of Grace’s husband, the dad, which makes it even tougher. But… my friend who is playing Grace is so pretty, and has great presence, and she will do an excellent job. So I need to get the fuck over myself here and be glad I got a great supporting role.

IMG_9092.PNG

On Tuesday, when I woke up with the flush-face headache again, J made the simple suggestion: why not switch back to Zoloft? Get off Cymbalta altogether. This idea blazed in my heart, the light at the end of my increasingly miserable tunnel. My switch from Zoloft to Cymbalta was rather arbitrary, about 5 years ago maybe, after a very long and untroubled ten years on Zoloft. I’d heard Cymbalta was good for those with pain. “Depression Hurts. Cymbalta Can Help.” Remember those ads? Wow, did I fall for that line. Initially, I thought I liked the new med. I felt a bit less tired, which is a big deal for me. But over the next many years my migraines got worse and worse and worse until I could no longer work, and I started having major memory loss. The memory loss was probably from a combination of many meds and severe pain, not just Cymbalta certainly, but it was terrifying, and prompted me last year to try to taper off of it, which is very difficult due to Cymbalta Discontinuation Syndrome. I was proud to have been able to get down to 30 mg, half my original dose, which is why I hated to go back up to 60. And look what happened when I did.

One of the recommendations for discontinuing Cymbalta is to add in Zoloft, even if you don’t plan to stay on it. The SSRI acts as a buffer to the unbearable symptoms, which are extreme and different for everyone, but the overriding feeling you read about is just a wish for death. It’s that bad. Zoloft is supposed to make it feel more like tapering off any antidepressant. Some vertigo, brain “twinges,” tremor, mood swings, insomnia, fatigue, headache, etc. I used some extra Zoloft I had to get me down to 30 mg, but I ran out. So now, with a new prescription of Zoloft in hand and my doctor and therapist’s awareness and cooperation, I will make the full switch in a week and a half. Cross your fingers, folks.

IMG_9093.PNG